Jump to content

Nursing med question

Medications   (1,770 Views 3 Comments)
by Melissa92H Melissa92H (New Member) New Member

Melissa92H works as a CNA.

820 Visitors; 8 Posts

advertisement

Hello,

can someone please explain to me the cheese effect when taking nonselective MAOIs? I've only found out you can't eat food with tyramine.

Thank you

Share this post


Link to post
Share on other sites

MunoRN has 10 years experience and works as a Critical Care.

63,409 Visitors; 6,008 Posts

You're on the right track with tyramine, what role does tyramine play in the body, how are it's levels regulated so that it's effects aren't too much or too little?

Share this post


Link to post
Share on other sites

71 Visitors; 1 Post

Tyramine stimulates the release of adrengeric catecholamines. Aged cheese has large amounts of tyramine. Since MAOIs inhibit the metabolism of catecholamines, consuming aged cheese in conjunction to taking MAOIs can lead to toxic levels of catecholamines. This is of particular concern with patients taking antidepressants or Zyvox. This can lead to serotonin syndrome, hypertension, etc.

Was that helpful?

Edited by Pharmacist2011
replaced "fermented" with "aged"

Share this post


Link to post
Share on other sites
×